Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 84, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 22, 2011, 7:36 PM EDT for Aroostook County, Maine. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 7:36 PM EDT (23:36 UTC)
- Expired
- Jul 22, 2011, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:36 PM EDT | TSTM WND GST 75 | Caribou, ME | |
| Jul 22, 7:39 PM EDT | TSTM WND DMG | Caribou, ME | TREE DOWN |
| Jul 22, 7:45 PM EDT | TSTM WND DMG | Caribou, ME | GRIMES RD...ALBAIR RD...PORTIONS OF US RTE 1...AND POWERS RD CLOSED DUE TO NUMEROUS TREES ACROSS ROAD. POWER LINES DOWN. |
| Jul 22, 8:00 PM EDT | TSTM WND DMG | Caribou, ME | TREES DOWN RIVER RD |
| Jul 22, 8:00 PM EDT | TSTM WND DMG | Fort Fairfield, ME | TREES DOWN ALL OVER TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 11.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
015 WUUS51 KCAR 222336 SVRCAR MEC003-230015- /O.NEW.KCAR.SV.W.0084.110722T2336Z-110723T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 736 PM EDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITIES OF...PRESQUE ISLE...FORT FAIRFIELD... CARIBOU... * UNTIL 815 PM EDT * AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR WASHBURN...OR 6 MILES SOUTHWEST OF CARIBOU...AND MOVING SOUTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EASTON AND MARS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4679 6778 4645 6778 4670 6828 4689 6803 TIME...MOT...LOC 2337Z 295DEG 29KT 4677 6803 $$ NOUHAN
1 follow-up statement
712 WWUS51 KCAR 230014 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 814 PM EDT FRI JUL 22 2011 MEC003-230023- /O.EXP.KCAR.SV.W.0084.000000T0000Z-110723T0015Z/ AROOSTOOK ME- 814 PM EDT FRI JUL 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY WILL EXPIRE AT 815 PM EDT... DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAS WEAKENED AND MOVED EAST INTO NEW BRUNSWICK. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4679 6778 4645 6778 4670 6828 4689 6803 TIME...MOT...LOC 0013Z 295DEG 29KT 4665 6765 $$ NOUHAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:19 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jul 22, 3:19 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT FRI JUL 22 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE EAST OF THE REGION TONIGHT AS A WARM
FRONT LIFTS NORTH. ANOTHER COLD FRONT WILL CROSS THE REGION SATURDAY.
HIGH PRESSURE WILL BUILD EAST SUNDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
A NEARLY STATIONARY BOUNDARY STILL LIES ACROSS NORTHERN MAINE
BASICALLY ALONG A BRIDGEWATER TO RUSSEL CROSSING TO ST PAMPHILE
LINE. THE LOW CLOUDS AND FOG THAT PERSISTED NORTH OF THIS BOUNDARY
THROUGH MUCH OF THE DAY IS FINALLY BURNING OFF AND THE INFLUX OF
SUNSHINE IS RESULTING IN A FEW POPCORN SHOWERS OVER NORTHERN
AROOSTOOK COUNTY INVOF THE BOUNDARY. THIS WILL BE THE TREND THROUGH
THE FIRST PART OF THIS EVENING AS THE FRONT EVER SO SLOWLY LIFTS
NORTH...THEN ANY ACTIVITY WILL COME TO AN END AS DAYTIME HEATING
IS LOST AFTER SUNSET. ALTHOUGH DEWPOINTS WILL DROP A BIT
OVERNIGHT...THERE WILL STILL BE PLENTY OF MOISTURE AROUND SO
EXPECT PATCHY FOG TO ONCE AGAIN DEVELOP. OVERNIGHT LOWS WILL BE
A LITTLE MORE COMFORTABLE THAN LAST NIGHT...GENERALLY AROUND 60
IN THE CROWN TO MID 60S DOWNEAST.
YET ANOTHER SURFACE LOW WILL TRAVERSE JUST TO OUR NORTH SATURDAY
DRAGGING ITS ASSOCIATED COLD FRONT ACROSS THE STATE DURING THE
AFTERNOON. CAPES AREN'T OVERLY IMPRESSIVE TOMORROW AFTERNOON EXCEPT
FOR DOWNEAST WHICH WILL ONCE AGAIN BE CAPPED. AS SUCH...EXPECT MOST
OF THE ACTIVITY WILL OCCUR NORTH WITH JUST SLIGHT CHANCES DOWNEAST.
ALTHOUGH SHEAR WILL BE RESPECTABLE...THE LACK OF INSTABILITY SHOULD
KEEP STORMS BELOW SEVERE LEVELS. TEMPERATURES WILL BE VERY WARM
AGAIN TOMORROW ESPECIALLY IN THE INTERIOR DOWNEAST WHERE THEY COULD
TOP OUT AROUND 90. WINDS WILL BE MORE SOUTHERLY TODAY SO EXPECT THE
SEA BREEZE SHOULD HAVE MORE OF A COOLING INFLUENCE ALONG THE COAST.
DEWPOINTS WILL BE SEVERAL DEGREES COOLER HOWEVER SO HEAT INDICES
WILL REMAIN BELOW ADVISORY CRITERIA.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A COLD FRONT WILL MOVE EAST OF THE REGION EARLY SATURDAY
NIGHT...WITH HIGH PRESSURE BUILDING EAST LATE. AN ISOLATED
SHOWER/THUNDERSTORM IS POSSIBLE EARLY SATURDAY EVENING.
OTHERWISE...EXPECT DECREASING CLOUDS SATURDAY NIGHT WITH BUILDING
HIGH PRESSURE. HIGH PRESSURE CROSSES THE REGION SUNDAY WITH
PARTLY/MOSTLY SUNNY SKIES NORTH WITH MOSTLY SUNNY SKIES DOWNEAST.
MOSTLY CLEAR SKIES ARE EXPECTED ACROSS THE REGION SUNDAY NIGHT.
HIGH PRESSURE MOVES TO THE EAST MONDAY. AFTER A MOSTLY SUNNY
START...EXPECT INCREASING CLOUDS MONDAY AFTERNOON. LOW PRESSURE
WILL APPROACH LATER MONDAY NIGHT WITH AN INCREASING CHANCE OF
SHOWERS. TEMPERATURES WILL BE AT NEAR NORMAL LEVELS SUNDAY/MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
SHOWERS WITH THE CHANCE OF THUNDERSTORMS WILL PERSIST IN THE
REGION TUESDAY AS AN UPPER LEVEL LOW SWINGS THROUGH. THIS SYSTEM
WILL DEPART WEDNESDAY WITH HIGH PRESSURE BUILDING IN FROM THE
WEST. CONDITIONS WILL GENERALLY BE FAIR, ALTHOUGH A FEW ISOLATED
SHOWERS MAY LINGER MAINLY OVER EASTERN SECTIONS. THURSDAY WILL SEE
CONTINUING FAIR WEATHER WITH PLENTY OF SUNSHINE AND WARMING
TEMPERATURES AS THE HIGH SLIDES OFF TO THE EAST SETTING UP A
RETURN FLOW. SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
FRIDAY AS THE NEXT COLD FRONT APPROACHES FROM THE NORTH AND WEST.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR EXPECTED THROUGH MUCH OF TONIGHT AND SATURDAY.
PATCHY FOG WILL DEVELOP OVERNIGHT WITH MVFR POSSIBLE AT ALL
TERMINALS. KBHB WILL DROP TO IFR FOR A TIME AFTER MIDNIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON...AFFECTING MAINLY THE NORTHERN TERMINALS.
SHORT TERM: VFR CONDITIONS ARE EXPECTED ACROSS THE REGION SATURDAY
NIGHT THROUGH MONDAY. CONDITIONS WILL LOWER TO MVFR LEVELS
MONDAY NIGHT WITH DEVELOPING SHOWERS. MVF/IFR
CONDITIONS ARE LIKELY TUESDAY DUE TO SHOWERS AND THUNDERSTORMS.
EXPECT VFR CONDITIONS FOR WEDNESDAY.
&&
.MARINE...
NEAR TERM: HAVE EXTENDED THE SMALL CRAFT ADVISORY FOR HAZARDOUS
SEAS JUST A FEW HOURS TILL 8 PM. WAVES ARE CURRENTLY RIGHT AROUND
5 FT AND WILL REMAIN SO INTO THIS EVENING BEFORE SUBSIDING.
OTHERWISE THE ONLY CONCERN IS AREAS OF FOG THROUGH TONIGHT AND
INTO SATURDAY MORNING.
SHORT TERM: WINDS/SEAS ARE EXPECTED TO BE BELOW SMALL CRAFT
ADVISORY LEVELS SATURDAY NIGHT THROUGH MONDAY. VISIBILITIES COULD
BE REDUCED IN SHOWERS AND PATCHY FOG MONDAY NIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MEZ011-015>017-
029>031.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
EVENING FOR ANZ050-051.
&&
NEAR TERM...HASTINGS
SHORT TERM...NORCROSS
LONG TERM...FITZSIMMONS
AVIATION...HASTINGS
MARINE...HASTINGS/NORCROSSHazardous weather outlook, Jul 22, 6:13 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 613 PM EDT FRI JUL 22 2011 MEZ011-015>017-029>031-232215- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- SOUTHERN PISCATAQUIS- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ001>006-010-032-232215- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-NORTHERN WASHINGTON- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-070-232215- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 613 PM EDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORTON
In the hours before
Special weather statement, Jul 22, 6:10 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 610 PM EDT FRI JUL 22 2011 MEZ001-222330- NORTHWEST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE 610 PM EDT FRI JUL 22 2011 ...STRONG THUNDERSTORM OVER NORTHWEST MAINE... AT 608 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF ALLAGASH IN NORTHWEST AROOSTOOK COUNTY MOVING EAST AT 35 MPH. BY 730 PM EDT...THIS STORM WILL BE NEAR EAGLE LAKE... WINTERSVILLE AND WALLAGRASS. WIND GUSTS UP TO 45 MPH...HAIL UP TO A THREE QUARTERS OF AN INCH IN SIZE...HEAVY DOWNPOURS UP TO AN INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED DURING THE PASSAGE OF THIS STORM. OTHER LOCATIONS THAT MAY BE AFFECTED BY THIS STORM DURING THIS TIME INCLUDE SAINT FRANCIS. IF OUTDOORS...TAKE COVER IN A STURDY SHELTER IF A THUNDERSTORM APPROACHES YOUR AREA. VJN
Local storm report, Jul 22, 7:22 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
722 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL STOCKHOLM 47.04N 68.14W
07/22/2011 E1.75 INCH AROOSTOOK ME CO-OP OBSERVER
&&
LEEFThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:40 AM EDT | Small Craft Advisory for Hazardous Seas | CAR | 15 hr | |
| Jul 22, 3:42 AM EDT | Heat Advisory | CAR | Hancock, Penobscot, Piscataquis, Washington | 14 hr |
| Jul 22, 6:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
| Jul 22, 7:22 PM EDT | Tornado Warning | CAR | Aroostook | 53 min |
| Jul 22, 7:26 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 49 min |
| Jul 22, 7:33 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 42 min |
| Jul 22, 7:39 PM EDT | Flash Flood Warning | CAR | Aroostook | 3 hr |
| Jul 22, 7:50 PM EDT | Tornado Warning | CAR | Aroostook | 25 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.